DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20181636

A study of serious adverse drug reactions with antiepileptic drugs: a pharmacovigilance study

Shaima Zafer Khan, Mohammed Abid Ali, Ghulam Subhani, T. Ushasree

Abstract


Background: Approximately 50 million people worldwide have epilepsy, making it one of the most common neurological diseases globally. There are currently more than 25 drugs in the market for the treatment of epilepsy, many of which have similar efficacy but differ in their tolerability profile. Besides unmatched beneficial potential of antiepileptic drugs, it is associated with many adverse reactions too. This study aims to identify the serious adverse reactions caused by prescribed antiepileptics, reported at the pharmacovigilance centre of government tertiary care centre.

Methods: This is a retrospective, pharmacovigilance study of the antiepileptic drugs adverse reactions reported over a period of 1 year at a tertiary care centre.

Results: A total of 120 ADRs of antiepileptic drugs were reported and collected at the pharmacovigilance centre. According to the WHO-ART system organ classification of ADRs, 78% of ADRs belonged to skin and appendages disorder. Based on the modified Hartwig and Siegel scale of severity, 60.8% ADRs were mild, 18.5% were moderate and 20.8 % were severe ADRs. The severe ADRs included: Steven-Johnson syndrome, Toxic epidermal necrolysis, Erythroderma, DRESS syndrome and Acute pancreatitis. Phenytoin has been found to be the antiepileptic drug causing the most number of severe ADRs amongst the prescribed antiepileptics. According to the modified Schumock and Thornton criteria most of the severe ADRs were not preventable.

Conclusions: This study analyses the ADRs associated with antiepileptics reported at the pharmacovigilance centre. 20.8% ADRS were severe, this indicates that the epileptic patients should be closely monitored for ADRs, to avoid clinically significant harmful consequences. The awareness of ADRs would help physicians to identify patients with greater risk of ADRs and therefore, might benefit from ADRs monitoring and reporting programmes.


Keywords


Antiepileptic drugs, ADRs, Pharmacovigilance

Full Text:

PDF

References


WHO epilepsy fact sheet- updated feb 2018. Available at: www.int/mediacentre/factsheets/fs999/en/. Accessed in feb 2018

Nandanava SS, Sanjib S, Parthasarthy S. Epilepsy: Indian perspective. Ann Indian ACAD Neurol. 2014 March;17(1):S3-S11.

Keerthy J, Kavitha P, Sambathkumar R. A study on the Adverse Drug Reactions induced by antiepileptic drugs in the epileptic patients. Journal of applied Pharmaceutical Sciences. May 2016;6(05):119-23.

Perucca E. Adverse effects of antiepileptic drugs. Focus Farmacovigilanza. 2014;80(1):1.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

The use of the WHO- UMC system for standardised case causality assessment. WHO uppsala monitoring centre. Available at: http://www.who-umc.org/media/2786/standardised-case-causality-assessment pdf. Accessed in Feb 2018.

Schumock GT, Thornton JP. Focusing on the Preventability of Adverse Drug Reactions. Hosp. Pharm. 1992;27:538.

International Monitoring of Adverse Reactions to Drugs. WHO Adverse Reaction Terminology. Uppsala, Sweden: Uppsala Monitoring Centre; 2007.

Ferrell BB, Mc Leod HL. Carbamaazepine, HLA-B*1502 and risks of Steven-Johnson syndrome and Toxic epidermal necrolysis: USFDA recommendations. Pharmacogenomics. 2008;9(10):15436-46.

Avinash A, Amberkar VM, Kunder SK, Madhyastha S, Meenakumari K. Carbamazepine-induced Life-threatening Stevens-Johnson Syndrome and Agranulocytosis: The Maiden Case. Journal of clinical and diagnostic research: JCDR. 2016 Dec;10(12):FD01.

Sasidharanpillai S, Riyaz N, Khader A, Rajan U, Binitha MP, Sureshan DN. Severe cutaneous adverse drug reactions: A clinico epidemiological study. Indian J Dermatol. 2015;60(1):102.

Patel TK, Thakkar SH, Sharma DC. Cutaneous adverse drug reactions in Indian population: A systematic review. Indian Dermatol Online J. 2014;5(2):S76-86.